Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Early periods. On birth control pills. Is it normal?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 594 Questions
Hi there. I cannot get into see my family doctor until November 21 so I am kind of concerned. So I am currently on "Ortho", I have been on this specific brand for about a year now. I have been on BCP for a total of almost 5 years. My period is always regular and only usually lasts 3-5 days. However, I got it a week early (last week) and its been two weeks now..
Is this normal?
also, I am supposed to start a new pack on Sunday. Should I just stop taking it until I see my doctor or continue taking it?
Posted Sat, 14 Apr 2012 in Birth Control
Answered by Dr. Yogesh D 1 hour later

Thanks for posting your query.

Since this is the first time you have had such an early period, I am not convinced that it could be due to any problem. This can happen as a result of the same birth control pills you are taking. At times they do cause some irregularities.

It could also be the normal withdrawal bleeding. One month pack contains 28 pills out of which only the first 21 will have the active medicine(Hormone) in it, the remaining 7 pills will have iron and folic acid supplements. Since you had the bleeding one week earlier, I suppose you had completed the actual hormone pills hence the withdrawal bleed.

The third probability I can think of is, it could have been a miscarriage. (This means that your pills initially failed to prevent you from getting pregnant, but since you continued to take the pills, they led to an abortion.

I suggest you visit your gynecologist if you find a urine pregnancy test to be positive or if the bleeding has not stopped, for a complete physical and diagnosis. Because it is not possible to guess the exact cause without a physical exam.

Hope this answers your query. Do write back to me if you have any doubts.

Wishing you good health.

Dr. Yogesh D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor